Alert archive / North Dakota / Blizzard Watches in 2014

Blizzard Watch 3, NWS Grand Forks, ND

January 24, 201417 counties in North Dakota; 13 counties in Minnesota

NWS Grand Forks, ND issued this blizzard watch at Jan 24, 2014, 4:20 AM CST for 17 counties in North Dakota; 13 counties in Minnesota. It took effect at Jan 24, 2014, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2014, 4:20 AM CST (10:20 UTC)
In effect from
Jan 24, 2014, 3:00 PM CST
Expired
Jan 24, 2014, 1:49 PM CST
In force
Issued by
NWS Grand Forks, ND
All 30 counties

Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 9 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WWUS43 KFGF 241020
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
420 AM CST FRI JAN 24 2014

MNZ006-009-016-017-251200-
/O.NEW.KFGF.WW.Y.0010.140124T2100Z-140125T1200Z/
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
INCLUDING THE CITIES OF...BAUDETTE...RED LAKE...BAGLEY...BEMIDJI
420 AM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
WEATHER ADVISORY FOR BLOWING SNOW AND WIND CHILL...WHICH IS IN
EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST SATURDAY.

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATER
  THIS AFTERNOON. LIGHT SNOW WILL FALL AHEAD OF THIS
  FEATURE...THEN WINDS WILL INCREASE CAUSING AREAS OF BLOWING
  SNOW. 

* WINDS...NORTH 20 TO 30 MPH.

* VISIBILITIES...ONE HALF MILE AT TIMES.

* SNOW ACCUMULATIONS...AROUND AN INCH.

* WIND CHILL VALUES...25 TO 35 BELOW ZERO AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES
WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

MNZ023-024-028-031-032-251200-
/O.NEW.KFGF.WW.Y.0010.140125T0000Z-140125T1200Z/
SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA-
INCLUDING THE CITIES OF...LAKE ITASCA...PARK RAPIDS...WOLF LAKE...
NEW YORK MILLS...WADENA
420 AM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
WEATHER ADVISORY FOR BLOWING SNOW AND WIND CHILL...WHICH IS IN
EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY.

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS
  EVENING. LIGHT SNOW WILL FALL AHEAD OF THIS FEATURE...THEN WINDS
  WILL INCREASE CAUSING AREAS OF BLOWING SNOW.

* WINDS...NORTH 20 TO 30 MPH.

* VISIBILITIES...ONE HALF MILE AT TIMES.

* SNOW ACCUMULATIONS...AROUND AN INCH.

* WIND CHILL VALUES...25 TO 35 BELOW ZERO AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES
WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-054-
251200-
/O.NEW.KFGF.BZ.A.0003.140124T2100Z-140125T1200Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...
GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...ADAMS
420 AM CST FRI JAN 24 2014

...BLIZZARD WATCH IN EFFECT FROM 3 PM CST THIS AFTERNOON THROUGH
LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM 3 PM CST THIS AFTERNOON THROUGH
LATE TONIGHT. 

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE
  THIS AFTERNOON. LIGHT SNOW WILL FALL AHEAD OF THIS
  FEATURE...THEN WINDS WILL INCREASE CAUSING BLOWING SNOW. THE
  POTENTIAL EXISTS FOR GROUND BLIZZARD CONDITIONS. 

* WINDS...NORTH 30 TO 40 MPH...WITH GUSTS TO 50 MPH.

* VISIBILITY...POSSIBLY NEAR ZERO...ESPECIALLY IN OPEN AREAS.

* SNOW ACCUMULATIONS...AROUND AN INCH.

* OTHER...THERE IS UNCERTAINTY WITH HOW MUCH SNOW WILL BE
  AVAILABLE TO BLOW AROUND GIVEN THE EXPECTED WARM TEMPERATURES
  AHEAD OF THE STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING SNOW
WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD
TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS.

&&

$$

MNZ002-003-022-027-029-030-040-NDZ038-039-049-052-053-251200-
/O.NEW.KFGF.BZ.A.0003.140125T0000Z-140125T1200Z/
NORMAN-CLAY-MAHNOMEN-WEST BECKER-WILKIN-WEST OTTER TAIL-GRANT-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...
VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON
420 AM CST FRI JAN 24 2014

...BLIZZARD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT. 

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS
  EVENING. LIGHT SNOW WILL FALL AHEAD OF THIS FEATURE...THEN
  WINDS WILL INCREASE CAUSING BLOWING SNOW. THE POTENTIAL EXISTS
  FOR GROUND BLIZZARD CONDITIONS.

* WINDS...NORTH 30 TO 40 MPH...WITH GUSTS TO 50 MPH.

* VISIBILITY...POSSIBLY NEAR ZERO...ESPECIALLY IN OPEN AREAS.

* SNOW ACCUMULATIONS...AROUND AN INCH.

* OTHER...THERE IS UNCERTAINTY WITH HOW MUCH SNOW WILL BE
  AVAILABLE TO BLOW AROUND GIVEN THE EXPECTED WARM TEMPERATURES
  AHEAD OF THE STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING SNOW
WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD
TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS.

&&

$$
PR/TG
1 follow-up statement
898 
WWUS43 KFGF 241949
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
149 PM CST FRI JAN 24 2014

MNZ001-004-007-NDZ008-016-027-250600-
/O.UPG.KFGF.BZ.A.0003.140124T2100Z-140125T1200Z/
/O.NEW.KFGF.BZ.W.0004.140124T2100Z-140125T0600Z/
WEST POLK-KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH-GRAND FORKS-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...WARREN...CAVALIER...GRAFTON...GRAND FORKS
149 PM CST FRI JAN 24 2014

...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 3PM CST UNTIL MIDNIGHT CST
TONIGHT. THE BLIZZARD WATCH IS NO LONGER IN EFFECT.

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE
  THIS AFTERNOON. LIGHT SNOW WILL FALL AHEAD OF FRONT...THEN WINDS
  WILL INCREASE CAUSING BLOWING SNOW AND GROUND BLIZZARD
  CONDITIONS IN OPEN AREAS.

* WINDS...NORTH 30 TO 40 MPH...WITH GUSTS TO 50 MPH.

* VISIBILITY...CONDITIONS MAY NOT BE AS BAD IN URBAN AREAS
  HOWEVER NEAR ZERO VISIBILITY WILL OCCUR IN OPEN AREAS.

* SNOW ACCUMULATIONS...AROUND AN INCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MNZ002-003-NDZ039-250600-
/O.UPG.KFGF.BZ.A.0003.140125T0000Z-140125T1200Z/
/O.NEW.KFGF.BZ.W.0004.140125T0000Z-140125T0600Z/
NORMAN-CLAY-CASS-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...FARGO
149 PM CST FRI JAN 24 2014

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
CST TONIGHT. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS
  EVENING. LIGHT SNOW WILL FALL AHEAD OF THIS FEATURE...THEN WINDS
  WILL INCREASE CAUSING BLOWING SNOW AND GROUND BLIZZARD
  CONDITIONS IN OPEN COUNTRY. 

* WINDS...NORTH 30 TO 40 MPH...WITH GUSTS TO 50 MPH.

* VISIBILITY...CONDITIONS MAY NOT BE AS BAD IN URBAN AREAS
  HOWEVER NEAR ZERO VISIBILITY WILL OCCUR IN OPEN AREAS.

* SNOW ACCUMULATIONS...AROUND AN INCH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

NDZ029-030-250600-
/O.UPG.KFGF.BZ.A.0003.140124T2100Z-140125T1200Z/
/O.NEW.KFGF.BZ.W.0004.140125T0000Z-140125T0600Z/
STEELE-TRAILL-
INCLUDING THE CITIES OF...FINLEY...MAYVILLE
149 PM CST FRI JAN 24 2014

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
CST TONIGHT. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE
  THIS AFTERNOON AND EVENING. LIGHT SNOW WILL FALL AHEAD OF THIS
  FEATURE...THEN WINDS WILL INCREASE CAUSING BLOWING SNOW AND
  GROUND BLIZZARD CONDITIONS IN OPEN AREAS THIS EVENING. 

* WINDS...NORTH 30 TO 40 MPH...WITH GUSTS TO 50 MPH.

* VISIBILITY...CONDITIONS MAY NOT BE AS BAD IN URBAN AREAS
  HOWEVER NEAR ZERO VISIBILITY WILL OCCUR IN OPEN AREAS.

* SNOW ACCUMULATIONS...AROUND AN INCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MNZ005-008-013>015-NDZ006-007-014-015-024-026-054-250600-
/O.UPG.KFGF.BZ.A.0003.140124T2100Z-140125T1200Z/
/O.EXB.KFGF.WW.Y.0010.140124T2100Z-140125T0600Z/
ROSEAU-EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-TOWNER-
CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH-
INCLUDING THE CITIES OF...ROSEAU...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...CANDO...LANGDON...
MADDOCK...LEEDS...DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS
149 PM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL MIDNIGHT
CST TONIGHT. THE BLIZZARD WATCH IS NO LONGER IN EFFECT.

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE
  THIS AFTERNOON. LIGHT SNOW WILL FALL AHEAD OF THIS FEATURE...
  THEN WINDS WILL INCREASE CAUSING BLOWING SNOW IN OPEN AREAS. 

* WINDS...NORTH 25 TO 35 MPH...WITH GUSTS TO 45 MPH.

* VISIBILITY...WILL DROP TO A HALF MILE IN OPEN AREAS WITH BRIEF
  PERIODS OF NEAR ZERO VISIBILITY.

* SNOW ACCUMULATIONS...AROUND AN INCH.

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES
WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

MNZ022-027-NDZ038-250600-
/O.UPG.KFGF.BZ.A.0003.140125T0000Z-140125T1200Z/
/O.EXB.KFGF.WW.Y.0010.140125T0000Z-140125T0600Z/
MAHNOMEN-WEST BECKER-BARNES-
INCLUDING THE CITIES OF...MAHNOMEN...DETROIT LAKES...VALLEY CITY
149 PM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT FROM 6 PM THIS
EVENING TO MIDNIGHT CST TONIGHT. THE BLIZZARD WATCH IS NO LONGER
IN EFFECT.

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS
  EVENING. LIGHT SNOW WILL FALL AHEAD OF THIS FEATURE...THEN WINDS
  WILL INCREASE CAUSING BLOWING SNOW. 

* WINDS...NORTH 25 TO 35 MPH...WITH GUSTS TO 45 MPH.

* VISIBILITY...WILL DROP TO A HALF MILE IN OPEN AREAS WITH BRIEF
  PERIODS OF NEAR ZERO VISIBILITY.

* SNOW ACCUMULATIONS...AROUND AN INCH.

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES
WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

MNZ029-030-040-NDZ049-052-053-251000-
/O.UPG.KFGF.BZ.A.0003.140125T0000Z-140125T1200Z/
/O.EXB.KFGF.WW.Y.0010.140125T0000Z-140125T1000Z/
WILKIN-WEST OTTER TAIL-GRANT-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...BRECKENRIDGE...FERGUS FALLS...
ELBOW LAKE...LISBON...GWINNER...WAHPETON
149 PM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
4 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT FROM 6 PM THIS
EVENING TO 4 AM CST SATURDAY. THE BLIZZARD WATCH IS NO LONGER IN
EFFECT.

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS
  EVENING. LIGHT SNOW WILL FALL AHEAD OF THIS FEATURE...THEN WINDS
  WILL INCREASE CAUSING BLOWING SNOW. 

* WINDS...NORTH 25 TO 35 MPH...WITH GUSTS TO 45 MPH.

* VISIBILITY...WILL DROP TO A HALF MILE IN OPEN AREAS WITH BRIEF
  PERIODS OF NEAR ZERO VISIBILITY.

* SNOW ACCUMULATIONS...AROUND AN INCH.

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES
WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

NDZ028-250600-
/O.UPG.KFGF.BZ.A.0003.140124T2100Z-140125T1200Z/
/O.EXB.KFGF.WW.Y.0010.140125T0000Z-140125T0600Z/
GRIGGS-
INCLUDING THE CITY OF...COOPERSTOWN
149 PM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT FROM 6 PM THIS
EVENING TO MIDNIGHT CST TONIGHT. THE BLIZZARD WATCH IS NO LONGER
IN EFFECT.

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE 
  THIS AFTERNOON. LIGHT SNOW WILL FALL AHEAD OF THIS FEATURE... 
  THEN WINDS WILL INCREASE CAUSING BLOWING SNOW. THE POTENTIAL 
  EXISTS FOR GROUND BLIZZARD CONDITIONS. 

* WINDS...NORTH 25 TO 35 MPH...WITH GUSTS TO 45 MPH.

* VISIBILITY...WILL DROP TO A HALF MILE IN OPEN AREAS WITH BRIEF
  PERIODS OF NEAR ZERO VISIBILITY.

* SNOW ACCUMULATIONS...AROUND AN INCH.

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES
WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

MNZ006-009-016-017-250600-
/O.EXT.KFGF.WW.Y.0010.140124T2100Z-140125T0600Z/
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
INCLUDING THE CITIES OF...BAUDETTE...RED LAKE...BAGLEY...BEMIDJI
149 PM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 3PM CST UNTIL MIDNIGHT
CST TONIGHT.

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION 
  LATER THIS AFTERNOON. LIGHT SNOW WILL FALL AHEAD OF THIS 
  FEATURE... THEN WINDS WILL INCREASE CAUSING AREAS OF BLOWING 
  SNOW. 

* WINDS...NORTH 20 TO 30 MPH AND HIGHER GUSTS.

* VISIBILITIES...ONE HALF MILE AT TIMES.

* SNOW ACCUMULATIONS...AROUND AN INCH.

* WIND CHILL VALUES...25 TO 35 BELOW ZERO AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

MNZ023-024-028-250600-
/O.EXT.KFGF.WW.Y.0010.140125T0000Z-140125T0600Z/
SOUTH CLEARWATER-HUBBARD-EAST BECKER-
INCLUDING THE CITIES OF...LAKE ITASCA...PARK RAPIDS...WOLF LAKE
149 PM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING
TO MIDNIGHT CST TONIGHT...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT FROM 6 PM THIS
EVENING TO MIDNIGHT CST TONIGHT. 

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS 
  EVENING. LIGHT SNOW WILL FALL AHEAD OF THIS FEATURE...THEN 
  WINDS WILL INCREASE CAUSING AREAS OF BLOWING SNOW. 

* WINDS...NORTH 20 TO 30 MPH WITH HIGHER GUSTS.

* VISIBILITIES...ONE HALF MILE AT TIMES.

* SNOW ACCUMULATIONS...AROUND AN INCH.

* WIND CHILL VALUES...25 TO 35 BELOW ZERO AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

MNZ031-032-251000-
/O.EXT.KFGF.WW.Y.0010.140125T0000Z-140125T1000Z/
EAST OTTER TAIL-WADENA-
INCLUDING THE CITIES OF...NEW YORK MILLS...WADENA
149 PM CST FRI JAN 24 2014

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING
TO 4 AM CST SATURDAY...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT FROM 6 PM THIS
EVENING TO 4 AM CST SATURDAY. 

* TIMING...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS 
  EVENING. LIGHT SNOW WILL FALL AHEAD OF THIS FEATURE...THEN 
  WINDS WILL INCREASE CAUSING AREAS OF BLOWING SNOW. 

* WINDS...NORTH 20 TO 30 MPH AND HIGHER GUSTS.

* VISIBILITIES...ONE HALF MILE AT TIMES.

* SNOW ACCUMULATIONS...AROUND AN INCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this blizzard watch went out at Jan 24, 4:20 AM CST, 0 minutes earlier.

Area forecast discussion, Jan 24, 4:20 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
420 AM CST FRI JAN 24 2014

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 420 AM CST FRI JAN 24 2014

CHALLENGES INCLUDE TEMPERATURES AND LIGHT SNOW TODAY AHEAD OF A
STRONG ARCTIC FRONT AND THEN WINDS/BLOWING SNOW AND BLIZZARD
POTENTIAL THIS EVENING AND OVERNIGHT IN ITS WAKE. ALSO CONCERNED
ABOUT SNOW/BLOWING SNOW SATURDAY/SUNDAY WITH ANOTHER CLIPPER.

FORECAST AREA WILL BE IN WARM SECTOR OF ALBERTA CLIPPER FOR MUCH
OF TODAY...ALLOWING TEMPERATURES TO CLIMB INTO THE MID 20S TO MID
30S. LIGHT SNOW WILL SPREAD FROM NORTH TO SOUTH LATE THIS MORNING
AND THROUGH THE AFTERNOON ALONG AND AHEAD OF A STRONG ARCTIC
FRONT. ACCUMULATION WILL BE AROUND AN INCH OR LESS.

ATTENTION QUICKLY TURNS TO THE FRONT ITSELF...WHICH WILL USHER IN
MUCH COLDER TEMPERATURES AND VERY STRONG NORTHERLY WINDS. LATEST RAP
GUIDANCE PLACES THE FRONT ALONG THE CANADIAN BORDER BETWEEN 21 AND
22 UTC AND THEN ALONG THE HIGHWAY 200 CORRIDOR BY 00 UTC. ADIABATIC
BOUNDARY LAYER WILL DEEPEN TO AROUND 850 HPA WITH BETWEEN 40 AND
50 KTS TO MIX TO THE SURFACE. STRONG COLD AIR ADVECTION AND
UNIDIRECTIONAL FLOW THROUGH THE LAYER...COMBINED WITH SURFACE
PRESSURE RISES ON THE ORDER OF 7 TO 9 HPA PER 3 HOURS WILL RESULT
IN VERY WINDY CONDITIONS. EXPECT SUSTAINED WINDS ALONG AND WEST OF
THE VALLEY FROM 30 TO 40 MPH WITH GUSTS UP TO 50 MPH.

THERE WILL BE LITTLE ADDITIONAL FALLING SNOW WITH THE STRONGEST
WIND...SO THE MAIN QUESTION WILL BE THE STATE OF THE SNOWPACK.
TEMPERATURES NEAR OR SLIGHTLY ABOVE FREEZING EARLIER IN THE DAY
AND LITTLE FRESH SNOWFALL MAY LIMIT THE EXTENT OF BLOWING AND
DRIFTING. HOWEVER...WINDS MAY BE STRONG ENOUGH TO OVERCOME THESE
LIMITATIONS CREATING CONSIDERABLE BLOWING AND DRIFTING SNOW WITH
VISIBILITY REDUCED BELOW ONE-HALF MILE. ALL SAID...NOT SURE HOW
WINDS WILL INTERACT WITH SNOWPACK...BUT THERE IS A REAL THREAT OF
BLIZZARD CONDITIONS IF ENOUGH SNOW CAN BE LOFTED. FOR NOW...WILL
ISSUE A BLIZZARD WATCH ALONG AND WEST OF THE VALLEY AND A WINTER
WEATHER ADVISORY FOR BLOWING SNOW AND WIND CHILL IN THE TREES OF
NORTHWEST AND WEST CENTRAL MN STARTING AT 21 UTC ACROSS THE NORTH
AND 00 UTC ACROSS THE SOUTH. ALL HEADLINES WILL EXPIRE AT 12 UTC
SATURDAY. PERSONS WITH TRAVEL PLANS THIS EVENING SHOULD PAY CLOSE
ATTENTION TO THE LATEST FORECASTS AND STATEMENTS FOR UPDATED
INFORMATION.

SATURDAY WILL BE MUCH COLDER WITH LIGHT WIND. AFTERNOON HIGHS WILL
RANGE FROM THE SINGLE DIGITS TO MID TEENS ABOVE ZERO. MID-LEVEL
THERMAL GRADIENT BEGINS TO SET-UP ACROSS THE JAMES RIVER VALLEY
WITH SNOW CHANCES INCREASING ACROSS CENTRAL ND THROUGH THE DAY. AN
INCH OR TWO OF NEW SNOW IS POSSIBLE WEST OF THE VALLEY THROUGH
SATURDAY AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 420 AM CST FRI JAN 24 2014

SNOW CHANCES PUSH EAST INTO THE HEART OF THE FORECAST AREA
SATURDAY NIGHT. WINDS WILL BE LIGHT FROM THE SOUTH...BUT WITH
LIQUID QPF UPWARDS OF 0.15 TO 0.20 INCHES...NEW SNOWFALL
ACCUMULATIONS IN THE 2 TO 4 INCH RANGE ARE POSSIBLE. NORTHWEST
WIND TO INCREASE DRAMATICALLY ON SUNDAY WITH 40 TO 50 KTS
AVAILABLE TO MIX TO THE SURFACE. COLD TEMPERATURES AND NEW
SNOWFALL WILL CREATE WIDESPREAD BLOWING AND DRIFTING SNOW. TOO
EARLY FOR HEADLINES...BUT LITTLE DOUBT THAT SOMETHING WILL BE
NEEDED WITH BLIZZARD CONDITIONS AGAIN A REAL POSSIBILITY.

MONDAY-THURSDAY...MODELS ARE IN DECENT AGREEMENT THROUGH THE
PERIOD. THE REGION WILL BEGIN THE PERIOD IN A HIGHLY AMPLIFIED
UPPER FLOW PATTERN. THIS WILL LEAD TO WELL BELOW NORMAL
TEMPERATURES...ALONG WITH DRY WEATHER. THE MAIN HAZARD FOR THE
MONDAY-TUESDAY WILL BE WIND CHILLS. THE ECMWF AND GFS BOTH
INDICATE A STRONG UPPER LOW WILL MOVE INTO THE NORTHERN MINNESOTA
WEDNESDAY NIGHT OR THURSDAY. THIS TRACK WOULD LEAD TO VERY LITTLE
SNOWFALL ACROSS THE FA...BUT POSSIBLY ANOTHER WIND/BLOWING SNOW
EVENT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 420 AM CST FRI JAN 24 2014

A MIX OF VFR/MVFR CEILINGS AND INCREASING NORTHWESTERLY WIND WILL
IMPACT ALL TAF SITES THROUGH EARLY AFTERNOON. LIGHT SNOW IS
EXPECTED TO DEVELOP AND MOVE FROM NORTH TO SOUTH AHEAD OF AN
ARCTIC FRONT. BEHIND THE FRONT...WINDS WILL SHIFT TO THE NORTH AND
INCREASE DRAMATICALLY WITH GUSTS IS EXCESS OF 40 KTS POSSIBLE THIS
EVENING AND OVERNIGHT. DEPENDING ON THE STATE OF THE SNOWPACK...
CONSIDERABLE BLOWING AND DRIFTING OF SNOW IS POSSIBLE WITH
REDUCTIONS IN VISIBILITY BELOW ONE HALF MILE. CONDITIONS WILL
SLOWLY IMPROVE FROM NORTH TO SOUTH BY 12 UTC SATURDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR NDZ038-
     039-049-052-053.

     BLIZZARD WATCH FROM 3 PM CST THIS AFTERNOON THROUGH LATE TONIGHT
     FOR NDZ006>008-014>016-024-026>030-054.

MN...BLIZZARD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR MNZ002-
     003-022-027-029-030-040.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SATURDAY FOR MNZ023-024-028-031-032.

     BLIZZARD WATCH FROM 3 PM CST THIS AFTERNOON THROUGH LATE TONIGHT
     FOR MNZ001-004-005-007-008-013>015.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
     SATURDAY FOR MNZ006-009-016-017.

&&

SHORT TERM...ROGERS
LONG TERM...ROGERS/TG
AVIATION...ROGERS
Hazardous weather outlook, Jan 23, 5:54 AM CST, 22 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 AM CST THU JAN 23 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
554 AM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WIND CHILLS THIS MORNING AS LOW AS 45 BELOW ZERO WILL
DIMINISH THIS AFTERNOON. LIGHT SNOW WILL INCREASE ACROSS EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA THIS EVENING AND OVERNIGHT.
CONCURRENT SOUTH-SOUTHWEST WIND WITH GUSTS UP TO 35 MPH MAY RESULT
IN RESTRICTED VISIBILITY DUE TO BLOWING AND DRIFTING SNOW. EXPECT
1 TO 2 INCHES OF FRESH ACCUMULATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER 1 TO 2 INCHES OF SNOW ARE POSSIBLE FRIDAY AHEAD OF A
STRONG ARCTIC FRONT. WINDS BEHIND THE FRONT WILL SHIFT TO THE
NORTH FRIDAY EVENING WITH GUSTS TO 40 MPH...RESULTING IN REDUCED
VISIBILITY IN BLOWING AND DRIFTING SNOW. ANOTHER CLIPPER SYSTEM
WILL IMPACT THE REGION SATURDAY AND SUNDAY...BRINGING WITH IT LIGHT
SNOW AND WINDY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 8:25 PM CSTWinter Weather AdvisoryFGFCavalier, Pembina, Walsh7 hr
Jan 24, 4:20 AM CSTWinter Weather AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more19 hr
Jan 24, 1:49 PM CSTBlizzard WarningFGFCass, Grand Forks, Pembina, Steele, Traill, Walsh8 hr

Nearby

Blizzard Watches in North Dakota, 2014Blizzard Watches in Minnesota, 2014Every blizzard watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.